- Case report
- Open Access
A case of lactic acidosis complicating assessment and management of asthma
International Archives of Medicinevolume 1, Article number: 3 (2008)
Lactic acidosis often occurs in severely unwell patients presenting to Accident and Emergency. It is commonly associated with either hypoxia or decreased tissue perfusion secondary due to cardiovascular collapse or sepsis.
We present a case of severe lactic acidosis in the presence of normal tissue perfusion and oxygenation in a 31-year-old patient with poorly-controlled asthma. Acidosis promptly reversed on discontinuation of inhaled beta-agonists.
Lactic acidosis secondary to inhaled beta-agonist administration may be a common scenario which can be misinterpreted very easily and can confuse the clinical picture. Further studies will be needed to establish the exact aetiology of this lactic acid production.
Lactic acidosis is diagnosed by a metabolic acidosis, associated with an elevated serum lactate concentration. It often occurs in severely unwell patients presenting to Accident and Emergency, and is commonly associated with either hypoxia or decreased tissue perfusion secondary due to cardiovascular collapse or sepsis. Many drugs may also result in an increase in serum lactate, including Salbutamol.
Ms XF is a 31 year old Caucasian female who has a diagnosis of uncontrolled asthma which has required repeated admissions over approximately ten years . She is otherwise well with no significant co-morbidities.
Her usual medications are inhaled Salbutamol, Fluticasone accuhaler, nebulised Salbutamol, Salmeterol, Monteleucast 10 mg, Theophylline 300 mg bd, Vitamin D3 and Lansoprazole.
The patient was admitted with a history of cough with green sputum, wheezing and shortness of breath over three days. Initially she treated herself with Salbutamol inhalers and nebulised bronchodilators without improvement. She continued to deteriorate and in A&E she was treated with "back to back" salbutamol nebulisers and transferred to ITU. On admission she had no evidence of hypoxia, infection and hypovolemia as evidenced by clinical examination along with invasive monitoring and investigations such as blood gases, FBC, CRP, and CXR.
In ITU she complained of worsening breathlessness, despite an objective improvement in peak expiratory flow rate and wheeze. Her arterial blood gases at that time showed a compensated metabolic acidosis with high lactate. We excluded all common causes of a metabolic acidosis in this clinical setting including hypoxia, hypovolemia and sepsis. We suspected that the lactic acidosis may have been secondary to nebulised salbutamol, and consequently reduced the dosing interval. This resulted in a reduction in the serum lactic acid level. When the nebulised salbutamol was subsequently stopped the lactic acidosis promptly reversed (Table 1). The patient was transferred to the ward and discharged home uneventfully.
In this particular patient, salbutamol and its resultant metabolic acidosis caused us difficulty in assessment and management of her asthma.
Salbutamol is a beta agonist associated with a multitude of systemic side effects. One of the least recognised side effects of salbutamol with clinical consequence is lactic acidosis. Lactic acidosis is commonly associated with either hypoxia or decreased tissue perfusion either due to cardiovascular collapse or sepsis . There are many views regarding the pathogenesis of lactic acidosis in asthma; the most accepted one being due to fatiguing respiratory muscles . Another accepted explanation could be due to effects of ischemia and hypoxia on liver which was unlikely in the above case as this patient had normal liver function .
In healthy volunteers salbutamol will increase the oxygen consumption by increasing metabolic rate and serum lactate. This will affect patients with severe asthma, who already limited ventilatory reserve, by increasing their symptoms . In pregnant patients the lactate levels increase when given Ritodrine (beta agonist) for tocolysis . An increase in serum lactate has also been documented paediatric patients, followed by administration of nebulised salbutamol . This resolved after the discontinuation of the drug. Lactic acidosis is much more prominent in intravenous salbutamol than nebulised salbutamol, so intravenous salbutamol should not be routinely prescribed .
In this patient, resolution of wheezing was accomplished by intensive treatment with salbutamol but at the cost of lactic acidosis. This was important because acidosis by itself can result in hyperventilation and a sense of dyspnoea which could be easily mistaken for failure to respond to the treatment, as this particular case exemplifies. Lactic acidosis secondary to inhaled beta-agonist administration may be a common scenario which can be misinterpreted very easily and can confuse the clinical picture. Further studies will be needed to establish the exact aetiology of this lactic acid production.
Full Blood count
C Reactive Protein
Arterial Blood Gases
Accident and Emergency
Intensive Treatment Unit
Peak expiratory flow rate
Global strategy for asthma management and prevention 2007 Updated edition Page 11 Figure 43–1.
Prakash S, Mehta S: Lactic acidosis in asthma: Report of two cases and review of the literature Canadian Respiratory Journal. 2002,9(3):203–208.
Mountain RD, Heffner JE, Brackett NC, Sahn SA: Acid base disturbances in acute asthma. Chest 1900,98(3):651–655.
Permutt S: Relation between pulmonary arterial pressure and pleural pressure during the acute asthmatic attack. Chest 1973,63(suppl):25S-28S.
Tobin AE, Pellizzer A, Santamaria JD: Mechanisms by which systemic salbutamol increases ventilation. Respirology 2006, 11:182–187.
Richards SR, Chang EE, Stempel LE: Hyperlactemia associated with acute ritodrine infusion. Am J Obstet Gynecol 1983, 146:1–5.
Koul Pulin B, Milan Minarik, Totapally Balagangadhar R: Lactic acidosis in children with acute exacerbation of severe asthma. European Journal of Emergency Medicine 2007,14(1):56–58.
Tobin A: Intravenous salbutamol: too much of a good thing? [Journal Article]. Crit Care Resusc 2005,7(2):119–27.
This patient was consented for publication for this case report.
The author(s) declare that they have no competing interests.
Both author(s) are involved in writing this case report.